Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Morristown, TN

February 6, 20048 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 6, 2004, 5:30 AM CST for 8 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2004, 5:30 AM CST (11:30 UTC)
Expired
Feb 6, 2004, 8:30 AM CST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Campbell County, TN, Marion County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN

The radar

The Knoxville radar (KMRX), 133 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 704 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
704 m²/s²
0-3 km storm-relative helicity
757 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 061135
FFWMRX
TNC007-013-115-129-143-145-151-153-061430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 AM EST FRI FEB 6 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN EXTENDED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  CAMPBELL COUNTY IN EAST TENNESSEE
  MARION COUNTY IN EAST TENNESSEE
  MORGAN COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE
  AND INCLUDED ROANE COUNTY IN EAST TENNESSEE

* UNTIL 930 AM EST(830 AM CST)

* AT 627 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  LIGHT TO MODERATE RAIN CONTINUED ACROSS THE WARNED AREA. THIS      
  ACTIVITY IS EXPECTED TO PERSIST WITH HOURLY RAINFALL RATES RANGING
  FROM ONE TENTH TO ONE THIRD OF AN INCH AN HOUR. 

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO 
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST SIX HOURS. AN 
ADDITIONAL INCH OF RAIN IS POSSIBLE OVER THE NEXT THREE HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3660 8385 3625 8412 3618 8442 3594 8428
          3543 8502 3547 8515 3507 8544 3509 8587
          3541 8546 3549 8554 3573 8527 3576 8486
          3593 8464 3612 8485 3657 8466
1 follow-up statement
000 
WGUS74 KMRX 061346
FFSMRX
TNC007-013-115-129-143-145-151-153-061400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 AM EST FRI FEB 6 2004

...THE FLASH FLOOD WARNING FOR MARION...SEQUATCHIE...BLEDSOE...RHEA
...ROANE...MORGAN...SCOTT...AND CAMPBELL COUNTIES HAS BEEN 
CANCELED...

HOWEVER...THE FLOODING IS NOT FINISHED. FLASH FLOODING IS NO LONGER 
EXPECTED. INSTEAD...GENERAL FLOODING WILL CONTINUE THROUGH MOST OF 
THE DAY ON STREAMS...IN LOW SPOTS...AND URBAN AREAS.

A FLOOD WARNING WILL BE ISSUED SHORTLY TO COVER THE SITUATION. STAY 
TUNED.

LAT...LON 3659 8417 3628 8404 3612 8438 3594 8427
          3567 8472 3545 8499 3546 8519 3515 8539
          3501 8587 3569 8532 3576 8493 3593 8464
          3612 8485 3630 8482 3641 8466 3655 8471

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 8:38 PM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Feb 5, 8:38 PM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 PM EST THU FEB 5 2004

.DISCUSSION...
EASTERN EDGE OF RAIN AREA HAS MADE LITTLE PUSH EASTWARD THIS EVENING
AS EAST TO SOUTHEAST STRONG LOW LEVEL FLOW CONTINUES TO PRODUCE
DOWNSLOPING INTO MUCH OF THE CENTRAL AND NRN PARTS OF THE TENNESSEE
VALLEY.  THUS FAR...ONLY THE WESTERN MOST PARTS OF THE FORECAST AREA
GAVE RECEIVED SIGNIFICANT RAINS...PRIMARILY OUR SEQUATCHIE VALLEY
AND NE CUMBERLAND PLATEAU COUNTIES.  HOWEVER...AS THE SURFACE LOW
TRACKS NORTHEAST OVERNIGHT AND PUSHES THE COLD FRONT EASTWARD...EVEN
THE DRY AREAS OF NE TN AND SWRN VA WILL EVENTUALLY GET AT LEAST
MODERATE RAINS LATE TONIGHT INTO FRIDAY MORNING.  ETA MODEL CUTS THE
RAINFALL OFF RATHER ABRUPTLY BY 18Z FRIDAY FOR ALL BUT EXTREME NE
PARTS OF OUR FORECAST AREA.  THIS IS STILL A BIT FASTER THAN THE
INCOMING 06/00Z NGM MODEL.

ANYWAY...THE FLOOD WATCH LOOKS GOOD TO RUN THROUGH 4PM EST FRIDAY
...WHICH SHOULD COVER THE END OF THE RAIN AS WELL AS ANY RUNOFF.
LITTLE GROUND TRUTH REPORTS FROM HIGHER ELEVATIONS CONCERNING WIND
SPEEDS THIS EVENING...BUT KMRX VAD WIND PROFILE (VWP) DOES SHOW 35
TO 40 KNOT WIND SPEEDS BELOW 5000 FOOT LEVEL.  WILL CONTINUE WITH
THE WIND AND LAKE WIND ADVISORIES THROUGH 4AM EST AND LET MIDNIGHT
SHIFT EXTEND IF NEEDED.  UPDATED FLOOD WATCH (FLSMRX) AND WIND
ADVISORIES (NPWMRX) WILL FOLLOW SHORTLY.

OTHERWISE...ZONES AND WEB PRODUCTS GENERALLY ON TRACK...BUT MAY NEED
TO MAKE SLIGHT ADJUSTMENTS TO MIN TEMP FORECAST IN A FEW GROUPS.

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   47  55  32  40 / 100  70  30  20
KNOXVILLE, TN     45  55  33  38 / 100  70  50  40
BRISTOL, TN       42  56  33  37 / 100  80  70  50
OAK RIDGE, TN     44  55  33  38 / 100  60  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR TONIGHT FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TONIGHT FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

LAKE WIND ADVISORY FOR TONIGHT FOR ZONES TNZ081>082...TNZ098...
TNZ012>014

VA...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

&&

TG
Hazardous weather outlook, Feb 6, 4:30 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST FRI FEB 6 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EST (430 AM CST) FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA...AND CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
COLD FRONT MOVING INTO THE APPALACHIANS TODAY.  INCREASING
SOUTHERLY WINDS IN ADVANCE OF THIS SYSTEM HAVE PULLED ABUNDANT
MOISTURE NORTH INTO THE SOUTHERN APPALACHIANS.  MODERATE TO HEAVY
RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST ACROSS EAST TENNESSEE
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA. MODERATE TO HEAVY
RAINS ARE EXPECTED WITH TOTAL RAINFALL BETWEEN 2 AND 3 INCHES
LIKELY. SOME FLOODING HAS ALREADY BEEN REPORTED ALONG THE CUMBERLAND
PLATEAU AND MORE PROBLEMS ARE ANTICIPATED TO THE EAST THROUGH THE
DAY.

THE HEAVY RAINFALL MAY PRODUCE FLOODING OF AREA STREAMS...LOW LYING
AREAS...AND ROADWAYS.  RESIDENTS THAT LIVE NEAR AREA STREAMS SHOULD
ESPECIALLY KEEP ABREAST OF THIS DEVELOPING STORM SYSTEM.

BESIDES THE EXPECTED HEAVY RAINS...STRONG SOUTHERLY WINDS ARE
EXPECTED EARLY TODAY ACROSS THE HIGHER ELEVATIONS.  SOUTH WINDS
BETWEEN 25 AND 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE...GENERALLY
AT OR ABOVE 2500 FEET.  THE STRONG AND GUSTY WINDS COMBINED WITH THE
WET GROUND MAY DOWN TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

LIGHT SNOW IS POSSIBLE BUT NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Special weather statement, Feb 6, 3:59 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 AM EST FRI FEB 6 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-062100-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS...
BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND...
CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE...
HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE...
KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON...
LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE...
MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE...
ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE...
SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE
530 AM EST FRI FEB 6 2004

...LIGHT SNOW POSSIBLE LATE TONIGHT THROUGH SUNDAY...

A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION
TONIGHT.  BEHIND THE FRONT...ASSOCIATED RAIN SHOWERS WILL DECREASE
IN INTENSITY AND AREAL COVERAGE.  COOLER AIR WILL THEN FILTER IN AND
THE SCATTERED RAIN WILL CHANGE TO SCATTERED TO ISOLATED LIGHT
SNOWFALL OVERNIGHT.  A LOW PRESSURE SYSTEM WILL ROTATE THROUGH TO OUR
NORTH ON SATURDAY AND SUNDAY...CONTINUING A CHANCE OF SNOW
SHOWERS.  SNOWFALL WILL BE LIGHT AND LITTLE IN THE WAY OF SNOW
ACCUMULATIONS IS EXPECTED OVER MOST LOCATIONS.  HOWEVER...UPSLOPE
FLOW OVER THE NORTHEAST MOUNTAINS OF TENNESSEE AND HIGHER ELEVATIONS
ON SOUTHWEST VIRGINIA WILL SEE SNOW ACCUMULATIONS OF 1 TO 3
INCHES...UP TO 5 INCHES ARE POSSIBLE ON THE HIGHEST PEAKS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Feb 6, 4:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 AM EST FRI FEB 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      PIKEVILLE               35.61N 85.20W
02/06/2004                   BLEDSOE            TN   LAW ENFORCEMENT

            COUNTY WIDE...WATER ACROSS SEVERAL ROADS. A FEW TREES
            DOWN DUE TO SATURATED GROUND AND WIND.

0320 AM     FLASH FLOOD      HUNTSVILLE              36.41N 84.49W
02/06/2004                   SCOTT              TN   LAW ENFORCEMENT

            COUNTY WIDE...WATER ACROSS SEVERAL ROADS.

0315 AM     FLASH FLOOD      WARTBURG                36.10N 84.59W
02/06/2004                   MORGAN             TN   LAW ENFORCEMENT

            COUNTY WIDE...STANDING WATER ON SEVERAL ROADS. 3 TREES
            DOWN DUE TO SATURATED GROUND AND WIND.

0240 AM     FLASH FLOOD      DUNLAP                  35.37N 85.39W
02/06/2004                   SEQUATCHIE         TN   LAW ENFORCEMENT

            COUNTY WIDE...WATER ACROSS SEVERAL ROADS.

0230 AM     FLASH FLOOD      JASPER                  35.06N 85.63W
02/06/2004                   MARION             TN   EMERGENCY MNGR

            8 ROADS CLOSED COUNTY WIDE DUE TO FLOODING. LITTLE
            SEQUATCHIE RIVER COMMING OUT OF ITS BANKS AND FLOODING
            VALLEY VIEW HIGHWAY.

0205 AM     FLASH FLOOD      2 N SOUTH PITTSBURG     35.02N 85.71W
02/06/2004                   MARION             TN   EMERGENCY MNGR

            10 PEOBLE EVACUATED FROM AN APARTMENT BLDG DUE TO
            FLOODING IN KIMBALL.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 11:56 PM CSTFlash Flood WarningMRXBledsoe, Campbell, Marion, Morgan, Rhea, Scott and 1 more6 hr
Feb 6, 3:41 AM CSTFlash Flood WarningMRXBradley, Hamilton, McMinn, Meigs4 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.